Virginia, 2022Damaging Wind in Virginia, June 17, 2022
June 17, 2022 · NWS RLX · 1 event in 1 county or zone
On the afternoon of June 17th, a cold front made its way through the Ohio Valley into the Central Appalachians. The boundary encroached on an area where abnormally warm temperatures were underway, which aided in shower and thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of June 17th, a cold front made its way through the Ohio Valley into the Central Appalachians. The boundary encroached on an area where abnormally warm temperatures were underway, which aided in shower and thunderstorm development. As convection passed through Dickenson County, strong wind gusts resulted in downed trees and power lines in the town of Russell Mart.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 1:28 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 17, 1:28 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
228 PM EDT Fri Jun 17 2022
.SYNOPSIS...
Cold front completes its passage overhead this evening with
storms coming to an end. High pressure brings dry and cooler
weather this weekend. Heat and some humidity return next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 225 PM Friday...
Ridging aloft retrogrades to the west today as a deepening
trough sinks into the northeast/Mid-Atlantic region. At the
surface, a cold front plunges down into forecast area,
containing precipitation coverage primarily through the southern
half of the forecast area and down into the coalfields of WV
and VA.
With dewpoints still running in the low to mid 70s, coupled
with diurnal heating and lift assistance from the encroaching
front afternoon, showers and thunderstorms will have little to
no trouble thriving. Storms in this environment will quickly
perk up to strong to possibly severe levels followed by decent
downdraft potential hinted by the +1000 J/kg DCAPE parameter per
Mesoanalysis. At the time of writing, there are two primary
areas of focus for convection: one laying along the I-64
corridor from eastern Kentucky up to Elkins, most likely
signifying the location of the cold front. The other segment is
currently streaming from west to east down in the coalfields
from the remnants of an MCS working its way through the
Tennessee Valley. Both areas of convection will be capable of
producing strong winds, large hail, and heavy downpours.
Shower coverage will continue to be shunted to the south and
east through the course of the afternoon and evening as the
front completes its passage through the forecast area. Model
guidance produces simulated reflectivity projections with
convection quickly waning by sunset.
High pressure then settles into the area late tonight and for
the start of the weekend. A cooler airmass dropping down from
Canada will yield the end of the current heat wave, with high
temperatures on Saturday only anticipated to reach the low to
mid 70s across the lowlands.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...
High pressure remains nestled over the Central Appalachians for
the end of the weekend and start of next week. This feature
yields dry weather alongside a pleasant reprieve from the warm
spell that has hovered overhead the past week. However, a warm
frontal boundary will surge northward through the area on Monday
and begin the return of seasonable to slightly warmer than
normal temperatures heading into the long term forecast period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1220 PM Friday...
Models continue to indicate the region will be in control of an
upper level early in the period. However, this ridge will begin
to flatten out with time.
As a result, temperatures will be well above normal with 90s
across the lowlands. There will also be an increasing chance of
mainly afternoon and evening showers and thunderstorms Tuesday
and Wednesday.
A weak cold front will push southeast Thursday bringing an even
better chance for showers and thunderstorms.
The front will not bring much in the way of temperature relief.
However, slightly drier air will filter into the region. After
heat index values in the mid 90s to near 100 degrees on
Wednesday, low to mid 90s will be more common by Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...
Convection opens up the TAF forecast as a cold front drifts
southward. At the time of writing, the front had already cleared
the northern fringes of the area, which put PKB out of the
cross hairs of nearby convection. Meanwhile, all other sites
remain with at least VCTS and TEMPOs to highlight radar trends
and potential brief reduction in visibility in the event a storm
crosses overhead a terminal. Showers and storms should quickly
come to an end by the conclusion of the current ZULU day and as
the front completes its passage through the area.
Ceilings will then rise back to VFR for all locations overnight
into Saturday as high pressure takes center stage.
Winds will remain breezy out of the northwest this afternoon
outside of convection, and slightly higher if storms become
strong to severe. Surface flow gradually decreases through the
overnight hours and into Saturday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing/extent of showers and storms this
afternoon may vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
River Valley Fog with IFR conditions may occur Sunday morning
and again Monday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK
NEAR TERM...JSH/MEK
SHORT TERM...RPY/MEK
LONG TERM...JSH
AVIATION...MEK
Hazardous weather outlook, Jun 17, 12:07 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
107 PM EDT Fri Jun 17 2022
OHZ086-087-WVZ007-008-014-016-018-027-028-521>524-181715-
Gallia-Lawrence OH-Mason-Jackson WV-Putnam-Roane-Calhoun-Clay-
Braxton-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
107 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Isolated severe thunderstorms are possible today. Damaging winds and
large hail will be the main hazards, but localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ083-WVZ526-181715-
Jackson OH-Southeast Randolph-
107 PM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for portions of southeast Ohio
and northeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated severe thunderstorms are possible today. Damaging winds and
large hail will be the main hazards, but localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040-
525-181715-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-
107 PM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ029-181715-
Gilmer-
107 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for portions of central West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ006-013-015-026-515>520-181715-
Cabell-Lincoln-Kanawha-Boone-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
107 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for portions of southeast West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered severe thunderstorms are possible today. Damaging winds
and large hail will be the main hazards, but localized flooding
issues will also be possible in areas of heavy rain or for locations
that receive multiple storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-181715-
Greenup-Carter-Boyd-
107 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast
Kentucky.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered severe thunderstorms are possible today. Damaging winds
and large hail will be the main hazards, but localized flooding
issues will also be possible in areas of heavy rain or for locations
that receive multiple storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ005-024-025-033-034-181715-
Dickenson-Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming-
107 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Numerous severe thunderstorms are possible today. Damaging winds and
large hail will be the main hazards, but localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-181715-
Lawrence KY-
107 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast
Kentucky.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Numerous severe thunderstorms are possible today. Damaging winds and
large hail will be the main hazards, but localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 17, 12:55 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
155 PM EDT Fri Jun 17 2022
WVZ525-526-171830-
Northwest Randolph WV-Southeast Randolph WV-
155 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northeastern
Randolph County through 230 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkins, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkins, Beverly, Harman, Bowden, Kerens and Glady.
This includes Route 33 between mile markers 32 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3883 7952
3881 7953 3879 7950 3872 7956 3888 7995
3897 7991 3898 7989 3905 7987 3893 7937
TIME...MOT...LOC 1755Z 290DEG 35KT 3894 7984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
09Thunderstorm Wind, Dickenson
- When
- June 17, 1:50 PM EST
- Where
- Dickenson County, 0.88 mi SE of Russell Mart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- 911 Call Center
- Coordinates
- 37.210, -82.290
Multiple trees and power lines were blown down in the town of Russell Mart.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 17, 20222 deaths · 1 event
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · 2 injured · $490,000 · 1.25 in hail · 48 events
- Damaging Winds and Lightning Strike in Kentucky, June 17, 20221 injured · $578,000 · 63 kt wind · 120 events
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · $55,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 17, 20221 injured · $458,000 · 60 kt wind · 44 events
- Tornado and Flash Flooding in Utah, June 17 to 19, 2022EF2 · 33 events
- Hail and Damaging Winds in Tennessee, June 17, 20221 injured · $110,000 · 3 in hail · 38 events
- Tornado and Flash Flooding in Illinois, June 17, 2022EF1 · 65 events
- Damaging Winds in Illinois, June 17, 2022$273,000 · 61 kt wind · 20 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2022$120,000 · 50 kt wind · 35 events
- Hail and Damaging Winds in Illinois, June 17, 2022$211,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, June 17, 2022$68,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031446.